South Carolina, 2012

Hail and Damaging Winds in South Carolina, May 4, 2012

May 4, 2012 · NWS CAE · 3 events in 2 counties and zones

Isolated severe thunderstorms occurred in eastern Orangeburg County producing large hail that damaged vehicles and winds that took down several trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe thunderstorms occurred in eastern Orangeburg County producing large hail that damaged vehicles and winds that took down several trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 4, 6:45 PM EST, 55 minutes earlier.

Area forecast discussion, May 4, 6:45 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
745 PM EDT FRI MAY 4 2012

.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEASTERN STATES WILL MOVE SOUTHWARD
PROVIDING A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. A FRONT WILL COME THROUGH SATURDAY AND SATURDAY
NIGHT...PROVIDING AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS. THE FRONT WILL SLOWLY PUSH TO OUR SOUTH AND WEST
SUNDAY. ANOTHER FRONT WILL MOVE THROUGH MID WEEK.

&&

.NEAR TERM /TONIGHT/...
THE THREAT FOR PRECIPITATION WILL END THIS EVENING AS WEAK SHORT
WAVE MOVES EAST OF THE AREA. DO NOT SEE MUCH IN THE WAY OF FOG
FORMATION OVERNIGHT AS SFC WINDS STAY UP JUST A BIT WITH A 20-25
KT NOCTURNAL JET. LOWS TONIGHT WILL FALL ONLY INTO THE MIDDLE 60S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
ON SATURDAY WITH MID/UPPER FLOW NOW FROM THE NORTHWEST...ANOTHER
UPPER DISTURBANCE ALONG WITH A SURFACE BOUNDARY WILL MOVE
SOUTHEAST ACROSS THE REGION. MODELS DIFFERING ON SPEED OF THIS
SYSTEM WITH THE NAM BEING THE FASTEST AND THE ECMWF BEING THE
SLOWEST. BY SUNDAY...THESE FEATURES WILL HAVE MOVED MAINLY SOUTH
OF THE CWA AS SURFACE WINDS COME AROUND TO THE NORTH/NORTHEAST.
WILL CONTINUE WITH A CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS
AND THUNDERSTORMS THROUGH MUCH OF THE PERIOD. ALTHOUGH WILL LOWER
POPS A BIT BY SUNDAY WITH SYSTEM/BOUNDARY ACROSS THE CSRA/SOUTH OF
THE CWA. SPC DAY 3 HAS REMOVED THE MENTION OF SLIGHT RISK OF
SEVERE...BUT DO HAVE AN AREA OF SEE TEXT JUST TO OUR WEST ACROSS
AL/GA. TEMPERATURES WILL REMAIN MUCH ABOVE NORMAL ON
SATURDAY...BUT WITH DISTURBANCE/SURFACE BOUNDARY MOVING SOUTH OF
THE REGION ON SUNDAY TEMPERATURES WILL FALL INTO THE LOWER/MIDDLE
80S BY SUNDAY. OVERNIGHT LOWS WILL BE CLOSE TO A CONSENSUS OF THE
GUIDANCE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A CHANGE IN THE ABOVE NORMAL TEMPERATURES LOOKS IN STORE FOR THE
AREA DURING THE EXTENDED PERIOD AS TEMPERATURES WILL RETURN TO
MORE NORMAL READINGS. AT THE SURFACE...MODELS INDICATE THAT THE
BOUNDARY WILL BE SOUTH OF THE REGION ON MONDAY AS SURFACE WINDS
WILL BE FROM THE NORTHEAST/EAST. BY MONDAY NIGHT INTO
TUESDAY...FRONT WILL BEGIN MOVING BACK NORTHWARD AS A WARM FRONT.
BOTH GFS/ECMWF SHOW THIS TREND...HOWEVER THE GFS IS THE FASTER OF
THE TWO MODELS. BY WEDNESDAY AND THURSDAY A COLD FRONT WILL
APPROACH AND MOVE THROUGH THE REGION. MODEL DIFFERENCES REALLY
BEGIN TO SHOW BY TUESDAY WITH SPEED OF NEXT SYSTEM APPROACHING FOR
WED/THU. GFS HAS SYSTEM THROUGH THE AREA AND OFF THE COAST BY
WEDNESDAY NIGHT. THE ECMWF IS MUCH DEEPER WITH UPPER LEVEL SYSTEM
AND DOES NOT PUSH FRONT ACROSS THE CWA UNTIL THURSDAY AND BEYOND.
WITH FRONT IN THE AREA FOR MONDAY AND MOVING NORTHWARD HAS A WARM
FRONT INTO TUESDAY...THEN SYSTEM APPROACHING FOR WED/THU. WILL
KEEP A MENTION OF SLIGHT CHANCE/CHANCE POPS INTO THU...BY DRY FRI
AS HIGH PRESSURE BUILDS INTO THE AREA. AT THIS TIME...BEST CHANCE
APPEARS TO BE TUE/TUESDAY NIGHT. OVERALL LEANED CLOSER TO HPC
GUIDANCE WITH TIMING OF FRONTS AND TEMP FORECASTS. EXPECT
TEMPERATURES TO COOL DOWN WITH INCREASED CLOUD COVER AND CHANCES
FOR PRECIPITATION...TEMPERATURES SHOULD MAINLY RANGE BETWEEN 80
AND 85 DEGREES THROUGH THE PERIOD WITH OVERNIGHT LOWS IN THE
MIDDLE 50S TO MIDDLE 60S.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
MAINLY VFR FORECAST. ISOLATED SHOWERS OR THUNDERSTORMS
POSSIBLE SOUTH OF ALL TAFS SITES THROUGH THE EVENING. COVERAGE
AND CONFIDENCE NOT HIGH ENOUGH TO MENTION SHOWERS/TSTMS IN TAFS AT
THIS TIME. PRECIP SHOULD DIMINISH BY 02Z.

SHOULD SEE MVFR FOG AT KAGS/KOGB 09Z-13Z TOWARDS SUNRISE. SCATTERED
CONVECTION TO DEVELOP SATURDAY AFTERNOON AS A COLD FRONT APPROACHES
FROM THE NORTH.

EXTENDED AVIATION OUTLOOK...CONVECTION POSSIBLE SATURDAY EVENING.
A MID-WEEK COLD FRONT COULD PRODUCE ORGANIZED THUNDERSTORMS
WEDNESDAY.

&&

.EQUIPMENT...
THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN COLUMBIA SC WILL BE
OUT OF SERVICE THIS WEEK TO UPGRADE TO DUAL POLARIZATION TECHNOLOGY.
PLEASE REFER TO NEIGHBORING RADARS FOR COVERAGE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
EQUIPMENT...
Hazardous weather outlook, May 4, 3:50 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
450 AM EDT FRI MAY 4 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050850-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
450 AM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 4, 6:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
754 PM EDT FRI MAY 4 2012

SCZ035-036-041-050100-
BAMBERG-BARNWELL-ORANGEBURG-
754 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...ORANGEBURG
AND BARNWELL COUNTIES THROUGH 900 PM EDT...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DENMARK...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...BRANCHVILLE...DENMARK AND
WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3332 8157 3357 8125 3324 8068 3311 8119
      3312 8121 3310 8136
TIME...MOT...LOC 2353Z 249DEG 24KT 3333 8107

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Orangeburg

When
May 4, 7:40 PM EST
Where
Orangeburg County, Bowman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.350, -80.680

Sheriff reported hail large enough to dent cars in and around Bowman.

Thunderstorm Wind, Orangeburg

When
May 4, 7:40 PM EST
Where
Orangeburg County, Bowman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.350, -80.680

Sheriff reported trees and limbs down in and around Bowman.

Thunderstorm Wind, Clarendon

When
May 4, 8:30 PM EST
Where
Clarendon County, 5.01 mi SE of St Paul
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.537, -80.330

Publice reported vehicle being blow off the road on Washington Davis Drive along with a few trees taken down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369197, 369198, 369852.